Georgia, 2005

Hail in Georgia, March 13, 2005

March 13, 2005 · NWS FFC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 13, 5:45 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 13, 5:45 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EST SUN MAR 13 2005

.SHORT TERM...
NO MAJOR DEPARTURES FROM THE CURRENT FORECAST TRENDS. STILL EXPECT
SOME CONVECTION TO FIRE UP THIS EVENING AS WEAK SURFACE FRONT SAGS
INTO THE FORECAST AREA. MOISTURE IS MARGINAL AND FORCING IS NOT TOO
IMPRESSIVE...BUT LOW LEVEL CONVERGENCE ASSOCIATED WITH THE FRONT
SHOULD SQUEEZE OUT SOME THUNDERSTORMS. LOOKS LIKE A BRIEF RESPITE
BETWEEN SYSTEMS MONDAY AFTERNOON INTO TUESDAY AS SURFACE BOUNDARY
SINKS INTO FLORIDA. HOWEVER...WESTERN END OF THE BOUNDARY HEADS BACK
NORTH BY TUESDAY NIGHT AHEAD OF AN IMPRESSIVE SURFACE LOW PROGGED TO
DEVELOP ALONG THE TEXAS GULF COAST. THIS SYSTEM BRINGS THE BEST
CHANCE FOR PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES
WILL REMAIN AT OR ABOVE SEASONAL NORMALS EXCEPT FOR SOME WEDGE TYPE
COOL TEMPERATURES EAST GEORGIA TUESDAY AND WEDNESDAY.

.LONG TERM...
DRY WEEK END LOOMING WITH TEMPERATURES AT OR ABOVE SEASONAL NORMS.
AS STRONG SURFACE LOW LIFTS OUT OF THE REGION THURSDAY...AIRMASS
DRIES OUT SIGNIFICANTLY WITH PRECIPITATION ENDING. THERE IS A HINT
OF RAIN COMING BACK INTO THE PICTURE AROUND THE END OF DAY 7...BUT I
WILL KEEP THE EXTENDED RANGE RAIN FREE FOR NOW.

&&

.AVIATION...SURFACE FRONT SAGGING SLOWLY SOUTH OVERNIGHT. SHOWERS
AND THUNDERSTORMS DEVELOPING ON FRONTAL BOUNDARY. A FEW
THUNDERSTORMS MAY BE SEVERE MAINLY THIS EVENING. CEILINGS NEAR 5
THSD FT THIS EVENING...LOWERING TO TO IFR AFTER 06Z. WINDS SOUTHWEST
10 TO 15 KT AND GUSTY UNTIL 02Z...THEN BECOMING WEST TO NORTHWEST 10
KT OVERNIGHT. NO VISIBILITY RESTRICTIONS EXCEPT AT OR BELOW 3SM IN
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         56  61  43  57 /  60  30  10  30
ATHENS          54  61  42  57 /  60  30  10  30
GAINESVILLE     54  60  40  56 /  60  30  10  30
ROME            52  59  40  56 /  60  30  10  30
COLUMBUS        59  66  46  61 /  40  50  10  30
MACON           59  67  46  59 /  40  50  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20
Hazardous weather outlook, Mar 13, 11:30 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST SUN MAR 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141032-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EST SUN MAR 13 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A COLD FRONT STRETCHING WEST TO EAST ACROSS TENNESSEE...WILL SINK
VERY SLOWLY SOUTH...REACHING THE NORTH GEORGIA BORDER LATE THIS
AFTERNOON...AND TO JUST SOUTH OF AN ATLANTA TO ATHENS LINE BY
DAYBREAK MONDAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE ISOLATED SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE UNSTABLE WITH LIFTED
INDICES OF MINUS 2 TO MINUS 4...HOWEVER THE LIMITING FACTORS WILL BE
THE LACK OF MOISTURE AND A VERY STRONG CAP ALOFT. ALTHOUGH MOISTURE
WILL BE SLOWLY INCREASING WITH DEWPOINTS REACHING THE LOW TO MID 50S
ACROSS NORTH GEORGIA BY MID AFTERNOON...THE STRONG THERMAL CAP ALOFT
WILL GREATLY LIMIT CONVECTION. ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS EXTREME NORTH GEORGIA.
ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. THE GREATEST THREAT THIS AFTERNOON WILL BE NORTH OF A
LINE FROM ROME TO GAINESVILLE...AND ACROSS ALL OF NORTH AND CENTRAL
GEORGIA TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
FORECAST...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY. HAZARDOUS WEATHER IS NOT
EXPECTED ON THE REMAINING DAYS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 13, 5:20 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EST SUN MAR 13 2005

GAZ024-025-027-132245-

520 PM EST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN MADISON...JACKSON
AND BANKS COUNTIES UNTIL 545 PM EST...

AT 516 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MAYSVILLE...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 545 PM EST.
Special weather statement, Mar 13, 5:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EST SUN MAR 13 2005

GAZ033-045-132315-

541 PM EST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN DEKALB
AND CENTRAL FULTON COUNTIES UNTIL 615 PM EST...

AT 536 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SANDY SPRINGS OR NEAR THE
BUCKHEAD AREA. THIS STORM WAS MOVING EAST AT 25 MPH AND WILL MOVE
INTO THE CHAMBLEE AREA THROUGH 615 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE THREAT FROM THIS STORM IS EXPECTED TO
DIMINISH BY 615 PM EST.

The radar

The Atlanta radar (KFFC), 81 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gwinnett

When
March 13, 6:35 PM EST
Where
Gwinnett County, Grayson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -83.950

The public reported penny-sized hail.

Hail, Bartow

When
March 13, 9:45 PM EST
Where
Bartow County, Cassville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -84.850

The public reported penny to quarter-sized hail.

Hail, Haralson

When
March 13, 10:30 PM EST
Where
Haralson County, Bremen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.717, -85.150

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439658, 5439659, 5439660.